Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Binghamton, NY

September 3, 2002Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 3, 2002, 7:23 PM EDT for Oneida County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2002, 7:23 PM EDT (23:23 UTC)
Expired
Sep 3, 2002, 8:15 PM EDT
In force
52 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS51 KBGM 032323
SVRBGM
NYC065-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
723 PM EDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 815 PM EDT.

* AT 718 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  CAMDEN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELTA LAKE AT 735 PM EDT.
  BOONVILLE AT 745 PM EDT.
  STEUBEN AT 750 PM EDT.
  ALDER CREEK AND FORESTPORT AT 755 PM EDT.
  REMSEN AND TRENTON AT 800 PM EDT.
  HINCKLEY AT 805 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

$$

LAT...LON 4344 7577 4326 7575 4328 7491 4352 7493

MUNDSCHENK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:25 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 3, 2:25 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED WARNING SECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT TUE SEP 3 2002

ALL OF THE ACTIVE WX WILL BE OCCURING WITHIN THE 1ST PD AS CDFNT
PASSES THE RGN TNGT. HIGH PRES BUILDS IN WITH GNRLY CLEAR/DRY
CONDITIONS FOR THE REMAINDER OF THE WORK WEEK.

NGM AND AVN SHOW AN ORGANIZED BAND OF FNTL CONVERGENCE MOVG THRU
LATE TDA AND THIS EVNG WHILE ETA MUCH LESS ORGANIZED. STILL SOME
QUESTION ON HOW THIS ALL WILL PAN OUT. AT ANY RATE BEST INSTAB WILL
BE OVER WRN ZONES FOR THE REMAINDER OF THIS AFTN WHERE WATCH IS
CRNTLY IN EFFECT. AS CONVECTION TRIES TO MOV EWD THIS EVNG IT WILL
LOSE THE ADDED INSTABILTY DERIVED FROM DAYTIME HEATING...BUT STILL
CANT RULE OUT AN ISOLD STRONG STORM EARLY IN THE EVNG. WILL CONTINUE
WITH SCT TERMINOLOGY FOR THIS EVNG FOR THE REMAINDER OF THE RGN.

MOSTLY SUNNY TMRW...PARTLY SUNNY NRN ZONES AS SOME 850 MSTR SWEEPS
BY. MAINLY CLEAR/MOSTLY SUNNY WED NGT/THU WITH FAIR WX LIKELY
CONTINUING INTO THE WEEKEND...PSBLY A -SHRA IF THE FNT SAGS SWD INTO
THE RGN LATER SUNDAY INTO MONDAY.

.BGM...SEVERE TSTM WATCH FOR PORTIONS OF THE FINGER LAKES AND
CENTRAL SOUTHERN TIER OF NEW YORK UNTIL 600 PM (NYZ022-015>018)

BRADY

In the hours before

Special weather statement, Sep 3, 7:07 PM EDT, 16 minutes before
NYZ009-037-032330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
707 PM EDT TUE SEP 3 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS, HAIL AND TORRENTIAL RAIN
MOVING INTO THE AREA...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS, HAIL AND TORRENTIAL RAIN NEAR
CAMDEN....MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
POINT ROCK AND STOKES CORNER AT 730 PM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MUNDSCHENK

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:23 PM EDTSevere Thunderstorm WarningBGMOneida52 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.